Published on September 26th, 2014 | by Debbie Martin0
Why You Should Never Give Your Pet Human Painkillers
If you see that your dog or cat has hurt themselves, you might think that you should give them a painkiller in order to ease their discomfort. However did you know that human painkillers are very dangerous for cats and dogs? Although these drugs are safe for people to use, they are poisonous for your pets.
There have been many tragic cases of well-meaning pet owners who have given human medications to their pets and unwittingly killed them. According to a case reported in the Telegraph in 2004, a cat owner had given a liquid fever medication to a litter of kittens who were suffering from cat flu. The mouths of the kittens turned blue and they began gasping for breath. The paracetemol in the fever product was inhibiting the cat’s metabolisms from taking up oxygen properly and all but one of the litter died.
Although owners mean well and are trying to give their cat or dog treatment, using human medications on animals is very dangerous. You always need to check what is and is not toxic you’re your pets. What is safe for a human will not necessarily be safe for a dog or a cat. Their bodies are different than ours and the levels of drugs in our products are toxic to their systems. It is important for pet owners to understand that they should never administer their own treatments to pets and they should always use a medication that has been recommended by a vet and designed for animals. In addition you should not use a pain killer on a cat that is meant for a dog, or vice versa.
Why Are Painkillers Poisonous for Pets?
Popular drugs such as ibuprofen, paracetamol, aspirin and acetaminophen are toxic for both dogs and cats. These drugs are all grouped together and known as NSAIDs, which stands for Non-steroidal anti-inflammatory drugs. Poisoning with these drugs is a common problem seen in vetrinarians, because owners frequently try to administer drugs that they use on themselves on their pets too. Another reason is sometimes pets get into medicine cabinets and can eat the medication thinking they are food. Another common reason is when a dog or a cat requires long term pain medication and their owner runs out of their pills, so they think that they can replace them with the human version.
The reason why painkillers are toxic in dogs is because they have a substance in their body called prostaglandins. These are complex molecules which have a role in protecting the internal organs. However, drugs such as ibuprofen will stop prostaglandin production, which can damage the organs.
When a pet ingests even small dosages of an NSAID, it can cause vomiting, bloody vomit, severe stomach ulcers, diarrhoea, weakness, black and tarry stool, pale gums, lethargy, abdominal pain and loss of appetite. If your pet ingests a larger amount they can develop kidney failure, liver failure, seizures, tremors and halitosis.
There are a lot of different brand names of painkillers out there that are dangerous for pets. These include Calprofen, Fenpaed, Brufen Retard, Arthrofen, Galprofen, Nurofen, Ibugel and Rimafen. These are not all of the different types, but it will give you an idea of how many human painkillers are dangerous for pets. The active ingredient will always be written on the packaging, but to be safe you should never give a painkiller that is designed for humans to your pet.
If your cat or dog has ingested any human pain killers, you should contact your veterinarian immediately. The sooner your pet gets treatment for the poisoning, the sooner you will be able to fix it.
How to Protect Your Pet from Human Painkiller Poisoning
It is crucial to never give your pet a human painkiller. If your vet has prescribed a painkiller for a pet with a long term health issue, you should only use that variety as it will have been tested by the drug company to ensure that it is safe for use on your dog.
Always keep your painkillers in a cabinet that is high up so that your dog cannot reach it and locked so that your cat cannot get into it. Don’t leave pills lying around anywhere that a curious pet could find them.
Signs and Symptoms of Poisoning
How do you know when your pet has been poisoned? If your dog has gotten into your medication, you will usually find a box or an empty container that has been torn apart. You might also see capsules or pills within your dog or cat’s vomit. If the drug was a liquid it will be more difficult to spot the drug within the vomit.
Here are some of the symptoms that you should look for:
- Jaundice (yellow colour to the skin and eyes, caused by liver damage)
- Difficulty Breathing
- Hypothermia or a significantly reduced body temperature
- Brownish-grey coloured gums
- The animal in a coma like state
If your pet is exhibiting any of these symptoms, it is very important to take them to the vet immediately. Your vet will likely try to induce vomiting, which is the best treatment if it is within three hours of when your pet ingested the drugs. Make sure that you tell the vet the type of drug that your pet has eaten, as this will help them to determine the best treatment.
However, if your pet ate the painkillers more than three hours ago they will have already begun to be absorbed into the body. At this stage, there is a need to protect the intestines and kidneys. Your vet might decide to admit the dog into the surgery and place them on a drip, so that they can protect the kidneys and maintain a healthy blood pressure. The vet might also administer a gastric protectant medicine to safeguard the intestines.
Protect Your Pet from Poisoning
Although a painkiller such as ibuprofen and acetaminophen is a lifesaver for you when you have a headache or muscle pain, it can be very dangerous for your furry friend. Make sure that you protect your pet from painkiller poisoning so that you can keep your animal companion safe and healthy.